What Does a Lorazepam Overdose Look Like?

Pouring out Lorazepam

Lorazepam, commonly marketed under the brand name Ativan, belongs to a class of drugs called benzodiazepines, which are commonly used for the short-term treatment of anxiety disorders.1 Since lorazepam is a strong sedative drug, it is sometimes prescribed as a short-term remedy for insomnia.1 In addition, this medication serves as an anticonvulsant, and may be administered intravenously to manage acute seizure activity as well as status epilepticus, a condition that causes continuous seizures.2

Using lorazepam consistently over a long time can lead to tolerance, where the brain becomes desensitized to the drug and the desired effects are not achieved unless the drug is taken more frequently or in higher doses. Sometimes, this leads to a drug overdose when a person takes more than prescribed. To prevent potentially fatal withdrawal symptoms, lorazepam dosing should always be tapered slowly under a doctor’s supervision before discontinuing use altogether.

In 2014, approximately 330,000 people in the United States aged 12 or older were currently using sedatives for non-medical purposes, which is 0.1% of the population.3 Between the years of 2001 and 2014, deaths due to benzodiazepine overdose increased fivefold.4 This statistic is made all the more tragic since lorazepam overdose can not only be remedied with medical intervention, but potentially prevented from ever occurring through preemptive substance abuse treatment.

Common Signs of Lorazepam Abuse

Lorazepam is a medication that can lead to the development of dependence and addiction. Prolonged use of lorazepam may result in dependency, when the user’s body becomes so used to the drug that it begins to crave or “need” it to function. The following are signs of lorazepam abuse:

  • Drowsiness
  • Irritability
  • Blurry vision
  • Muscle weakness
  • Slurred speech
  • Lack of coordination
  • Impaired judgment
  • Reduced reaction time
  • Memory loss
  • Confusion
  • Hallucinations
  • Impaired temperature regulation
  • Low blood pressure
  • Slow or shallow breathing
  • Depression
  • Suicidal thoughts 1, 5, 6

In addition, changes in a person’s behavior can be a strong indicator of lorazepam abuse. Telltale signs may include:

  • Becoming more secretive.
  • Irritability.
  • Changing friends.
  • Running out of medication early.
  • Visiting different physicians for multiple prescriptions.
  • Stealing prescription pads.
  • Forging prescriptions.
  • Stealing money or medications.

Lorazepam also carries the risk of interacting with a number of medications, and since lorazepam is a central nervous system depressant, it can alter levels of consciousness and impair cognitive function and judgment. Awareness of these potential dangers can help prevent an overdose from happening in the first place.

If you have any history of sensitivity to benzodiazepines, do not take lorazepam, be aware of the warning signs of an allergic reaction, and get emergency help if any of these symptoms appear:

  • Difficulty breathing
  • Hives
  • Swelling of the tongue, lips, face, and throat6

Typical Overdose Symptoms

If you experience or observe of any of the following signs of overdose, call 911: Difficulty breathing and rapid heart rate due to Lorazepam Overdose

  • Reduced blood pressure
  • Rapid heart rate, but weak pulse
  • Difficulty breathing
  • Clammy skin
  • Increased sweating
  • Dilated pupils
  • Lethargy
  • Sedation
  • Loss of control over body movements
  • Depressed reflexes1, 6, 7

If left untreated, these signs and symptoms may eventually lead to cardiovascular depression, respiratory depression, coma, and even death—immediate medical help is essential.

The risk for overdose in children and the elderly is especially high. Although lorazepam is effective in treating seizures, the safety of this for use in children is highly questionable. And lorazepam is especially dangerous for the elderly, due to the slower metabolism of older adults, and increased risk of falls due to the medication creating an unsteady gait or lack of coordination.

The risk of lorazepam overdose is markedly increased when it is co-abused with alcohol or another sedating medication.

Where to get Proper Treatment

Getting treatment for a lorazepam overdose is crucial. As the drug impacts the brain and the body, a person will be less capable of reaching out for help, so call 911 as soon as symptoms are observed for the best chance of arresting overdose symptoms. The goal of overdose treatment is to remove the excess amount of lorazepam from the system. The following may be included in an overdose treatment plan:

  • Administering medications that induce vomiting
  • Stomach-pumping
  • Administering activated charcoal
  • Intravenous fluid administration
  • Intravenous administration of flumazenil (a benzodiazepine antidote that is only available in a hospital)6

Additional nursing care supportive of the symptoms should also be included in the plan of action, such as vigilantly monitoring vital signs. After a person is medically stable, entering inpatient or outpatient lorazepam treatment is the next step toward long-term recovery.

If you or someone you know has an addiction to lorazepam, it is very important to seek immediate treatment. Call us at 1-888-287-0471 Who Answers? to get more information about a lorazepam treatment facility near you.

Sources

  1. Drug Enforcement Administration. (2015). Drugs of abuse.
  2. Waterhouse, E. & Sirven, J.I. (2003). Management of Status Epilepticus. American Family Physician, 68(3), 469-476.
  3. Center for Behavioral Health Statistics and Quality. (2015). Behavioral health trends in the United States: results from the 2014 national survey on drug use and health. HHS Publication No. SMA 15-4927, NSDUH Series H-50.
  4. National Institute on Drug Abuse. (2015). Overdose death rates. 
  5. National Institute on Drug Abuse. (2016). Commonly abused drugs charts.
  6. National Alliance on Mental Illness. (2013). Lorazepam (Ativan).
  7. Mayo Clinic. (2015). Lorazepam (oral route).
ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?